Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Aberdeen, SD

May 17, 20186 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 7:20 PM CDT for 6 counties in South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 7:20 PM CDT (00:20 UTC)
Expired
May 17, 2018, 8:15 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Sully County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 170 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:04 PM CDTTSTM WND GST 591 Ne Ridgeview, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:23 PM CDTSevere Thunderstorm WatchSPC10 hr
May 17, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS53 KABR 180020
SVRABR
SDC021-031-041-107-119-129-180115-
/O.NEW.KABR.SV.W.0022.180518T0020Z-180518T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
720 PM CDT THU MAY 17 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sully County in central South Dakota...
  Southeastern Corson County in north central South Dakota...
  Southwestern Campbell County in north central South Dakota...
  Northwestern Potter County in north central South Dakota...
  Dewey County in north central South Dakota...
  Western Walworth County in north central South Dakota...

* Until 815 PM CDT/715 PM MDT/

* At 719 PM CDT/619 PM MDT/, severe thunderstorms were located along
  a line extending from Glencross to 6 miles northwest of Ridgeview
  to 11 miles east of Intersection of Highway 63 and BIA Road 8,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. At 7:04 pm CDT 61 mph winds 
           were reported at Ridgeview. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mobridge, Trail City, Swiftbird, White Horse, Laplant, Indian Creek
  Rec Area, Blackfoot, Ridgeview, Tiospaye Topa School, Promise,
  Indian Memorial Rec Area, Spring Lake, Swiftbird Day School,
  Revheim Bay Rec Area, Grand River Casino, Glencross, Lake Oahe and
  Swan Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4564 10036 4523 10024 4476 10047 4481 10114
      4514 10099 4550 10101
TIME...MOT...LOC 0019Z 261DEG 19KT 4544 10092 4515 10090 4482 10104 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT
1 follow-up statement
656 
WWUS53 KABR 180102
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
802 PM CDT THU MAY 17 2018

SDC021-031-180112-
/O.CAN.KABR.SV.W.0022.000000T0000Z-180518T0115Z/
Corson SD-Campbell SD-
802 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON AND
SOUTHWESTERN CAMPBELL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.

LAT...LON 4479 10087 4508 10075 4544 10077 4546 10031
      4523 10024 4476 10047
TIME...MOT...LOC 0102Z 298DEG 24KT 4534 10062 4505 10060 4472 10074 

$$

SDC041-107-119-129-180115-
/O.CON.KABR.SV.W.0022.000000T0000Z-180518T0115Z/
Sully SD-Potter SD-Dewey SD-Walworth SD-
802 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR NORTHWESTERN SULLY...NORTHWESTERN POTTER...
EASTERN DEWEY AND SOUTHWESTERN WALWORTH COUNTIES...

At 802 PM CDT/702 PM MDT/, severe thunderstorms were located along a
line extending from Promise to near Lake Oahe to near Mission Ridge,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tiospaye Topa School, Promise, Swiftbird Day School, Swiftbird,
Laplant, Blackfoot, Lake Oahe and Swan Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 10087 4508 10075 4544 10077 4546 10031
      4523 10024 4476 10047
TIME...MOT...LOC 0102Z 298DEG 24KT 4534 10062 4505 10060 4472 10074 

HAIL...1.00IN
WIND...60MPH
 
$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:38 PM CDT, 42 minutes earlier.

Area forecast discussion, May 17, 6:38 PM CDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 PM CDT Thu May 17 2018

.UPDATE...
Issued at 634 PM CDT Thu May 17 2018

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 355 PM CDT Thu May 17 2018

Several rounds of precipitation/thunderstorms are possible in the
short term as a western CONUS trough continues towards the High
Plains. Ejecting shortwave energy will serve as the catalyst for
thunderstorm development this evening across the area, and some of
these storms could become severe along/west of the Missouri River.
This is where the best combination of CAPE, which has climbed above
2000 J/kg this afternoon, and bulk shear of around 30 kts exists.
CAMs are in strong agreement in developing a line of at least broken
convection across western South Dakota by 00Z Friday. Large hail and
damaging winds will be the primary threats. These storms reach the
Missouri River by 04Z, however the environment will have become much
less favorable as MUCAPE values dip to less than 500 J/kg east of
the Missouri. Confidence is low that any storms will be able to
maintain severe limits by midnight, and they may well dissipate
almost entirely as they enter the James River Valley. Have
maintained low POPs across portions of Northeastern SD during the
overnight/Friday morning timeframe for the time being.

A moist atmosphere persists across the area Friday. The Ensemble SA
Table indicates precipitable water values in the 97.5-99 percentile
for this time of year across portions of the CWA from 12Z Friday to
12Z Saturday. Combined this with a slow-moving area of low pressure,
and thunderstorms may produce locally heavy rainfall through this
period. Those that train over the same areas would be of particular
concern. Storm development, after a lull in the morning, appears
most likely on Friday afternoon/evening from the James Valley to
west central MN and southwestward towards Jones county and across
south central SD. Thanks in part to a rebound in CAPE of 1000-2000+
J/kg, some of these storms could be on the strong to severe side.
However, the best shear is displaced to the northwest.

.LONG TERM...(Friday Evening through Thursday)
Issued at 355 PM CDT Thu May 17 2018

To begin the period, an upper level low organizes itself over
Colorado and attempts to move eastward over Kansas/Nebraska. Showers
and sub-severe thunderstorms are likely across a large portion of
the CWA very early Saturday morning into Saturday evening. At which
point, high pressure pushes in forcing the low further south and
east.  Some lingering rain showers are possible in the southeast
boundaries of the CWA through Sunday.

Beyond Sunday, a ridge builds into the region keeping things mostly
dry for Monday and Tuesday.  A 700 mb low in Montana pushes into the
Dakotas Thursday, at which point an associated shortwave off the low
creates another chance of precipitation Thursday into Thursday
night. Temperatures drop to below average for the weekend, but
recover to around or slightly above average for the work week as
warm air advects into the region Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT Thu May 17 2018

Showers and thunderstorms will affect the northwest and north
central part of the area this evening, with another round of
showers and storms expected to move in and affect mainly the
western half of the CWA later tonight. Some of the storms may be
strong to severe. Additional precipitation is expected Friday
afternoon. For the most part, VFR conditions will prevail, but
IFR/MVFR cigs and vsbys are possible with the stronger storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, May 17, 5:55 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 W HILLSVIEW           45.67N 99.66W
05/17/2018  E1.00 INCH       MCPHERSON          SD   TRAINED SPOTTER

&&

NWS
Special weather statement, May 17, 6:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
615 PM CDT THU MAY 17 2018

SDZ003-004-180000-
Campbell SD-Corson SD-
615 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON AND WESTERN
CAMPBELL COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 615 PM CDT/515 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mahto, or 11 miles east of Mclaughlin, moving
northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wakpala, Kenel and Mahto.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.

LAT...LON 4568 10021 4560 10062 4580 10073 4595 10050
      4594 10041
TIME...MOT...LOC 2315Z 244DEG 18KT 4575 10059

SERR
Local storm report, May 17, 6:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     JAVA                    45.50N 99.88W
05/17/2018  E60 MPH          WALWORTH           SD   LAW ENFORCEMENT

&&

JT
Local storm report, May 17, 6:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     1 ENE MOBRIDGE          45.55N 100.41W
05/17/2018  M73 MPH          WALWORTH           SD   ASOS

&&

JT
Local storm report, May 17, 6:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 ENE MOBRIDGE          45.54N 100.41W
05/17/2018  M59 MPH          WALWORTH           SD   ASOS

&&

JT
Local storm report, May 17, 7:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 NE RIDGEVIEW          45.09N 100.79W
05/17/2018  M62 MPH          DEWEY              SD   MESONET

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:40 PM CDTAreal Flood WarningABRMcPherson3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth45 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson43 min
May 17, 7:49 PM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth15 hr
May 17, 8:08 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth52 min
May 17, 8:47 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth47 min
May 17, 9:21 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully39 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hyde, Potter, Sully, Walworth41 min
May 17, 9:55 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully50 min
May 17, 10:11 PM CDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Stanley, Sully49 min
May 17, 10:42 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more63 min
May 18, 10:43 AM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.